Drought, Carter
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Carter forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.941, -90.962 (the zone’s center; the record gives no point)
Drought conditions developed in the Ozark Foothills of Southeast Missouri early September due to a very dry August and first half of September. While conditions improved with October rainfall, D2 (Severe Drought) remained in northwestern Carter County and southwestern Ripley County through the end of the year into January.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Drought conditions developed in the Ozark Foothills of Southeast Missouri early September due to a very dry August and first half of September. While conditions improved with October rainfall, D2 (Severe Drought) remained in northwestern Carter County and southwestern Ripley County through the end of the year into January. Very dry conditions in December continued into January with monthly rainfall of 1-2 inches across Southeast Missouri. D2 drought expanded through the rest of Carter/Ripley Counties and all of Butler/Wayne Counties early January. Occurring in between the '25 and '26 growing seasons, impacts from drought in January were very limited. Drought conditions continued into February.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 31, 11:18 PM CST, 42 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Paducah KY 1118 PM CST Wed Dec 31 2025 .KEY MESSAGES... - Temperatures at midnight will range from 30 to 35 across the Quad State for those planning to ring in the New Year. - Temperatures will remain near normal levels through the weekend, then a nice warm up is expected next week. - The forecast is trending wetter across the southern half of the Quad State Friday afternoon and evening. Areas near the Arkansas and Tennessee borders could see close to a quarter inch of rain, while the northern half of the Quad State should remain dry. && .UPDATE... Issued at 1117 PM CST Wed Dec 31 2025 Updated Aviation discussion for 06Z TAF Issuance. && .DISCUSSION... Issued at 147 PM CST Wed Dec 31 2025 Some rogue low clouds have slipped south into the I-64 corridor and have held temperatures down this afternoon. Highs along I-64 are not likely to reach 40 degrees. However, some southwest winds over southeast Missouri into the Purchase Area may help that area reach into the lower 50s. The low clouds could hold temperatures up this evening for those celebrating the New Year. The low clouds are not well handled by guidance, but it sure looks like they will linger through much of the evening, if not through the night. Guidance does bring a band of low clouds behind a cold front moving south through the Quad State late tonight into Thursday morning. Low temperatures tonight may be warmer in the north and cooler in the south where better radiational cooling is expected. Lows will generally be in the upper 20s to lower 30s. With persistent northwest flow aloft and surface high pressure in control, temperatures across the Quad State will march in place near normal levels through Sunday. South winds will kick in on Monday, as heights aloft rise. Temperatures will finally climb into the 50s Monday, with most of the region seeing high temperatures in the middle 50s through next Wednesday. The 12Z ensembles indicate a near certainty of the entire Quad State seeing at least the 50s all 3 days. Tuesday will be the warmest day with the NBM indicating highs in the lower 60s over the southwest half of the region. The 12Z ensembles for Friday's potential rain event are now farther north and wetter. The chance of measurable rain over the southern half of the Quad State ranges from 20-70% with the best chances along the Arkansas and Tennessee borders. Likewise, the QPF has increased and there is now at least a 50% chance of a tenth of an inch or more in the far south where the latest NBM now has around a quarter inch. This system isn't over land, yet, so the latitudinal fluctuations may continue for another 24 hours before models really lock onto the precise path. Warm advection early next week will mostly be unsuccessful in producing any precipitation across the Quad State. However, the ensembles do indicate a low chance of some light precipitation, mainly over the southeastern half of the region Tuesday night into Wednesday. Toward the end of next week, we will be under a rather energetic southwest flow aloft, which should eventually lead to at least one good chance of thunderstorms with substantial rainfall. && .AVIATION /06Z TAFS THROUGH 06Z FRIDAY/... Issued at 1117 PM CST Wed Dec 31 2025 MVFR cigs will slowly drift into the northern/northeastern portions of the Quad State early this morning. Cloud heights bottom out during the day around 1500-2000ft, then thin out later in the day. High clouds move in from the southwest late in the forecast period. Winds will be light throughout the TAF period. KMVN may briefly drop to MVFR cigs before clouds move in over the next few hours. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && UPDATE...ATL DISCUSSION...Prev Fcstr AVIATION...ATL
Hazardous Weather Outlook National Weather Service Paducah KY 148 PM CST Wed Dec 31 2025 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-011100- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 148 PM CST Wed Dec 31 2025 /248 PM EST Wed Dec 31 2025/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. DRS
The national radar mosaic for the moment the first event began.
4 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2026Every state in 2026This day in weather historyWarnings in Missouri, January 2026
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1311249, 1311250, 1311251, 1311252.